From Fort Worth, Texas, USA:
My 16 year old daughter has had typeá1 for four years. She is on a combination of Ultralente and Humalog. She forgot to do at least one (maybe more) of her Ultralente injections this week. Her blood sugar went up to more than 600 mg/dl [33.3 mmol/L], and she had high ketone levels. She took extra Humalog injections, drank increased fluids, and gradually the blood sugar went down, and the ketones got under control by about 14 hours later. When she woke up on the next day, her blood sugar was under 200 mg/dl [11.1 mmol/L], and she didn't have ketones. However, By 9:00 am at school she had large ketones and blood sugar over 600 mg/dl [33.3 mmol/L]. Her blood sugar and ketones again stayed up most of the day. Our endocrinologist never panics and handles it over the phone. I usually don't panic. However, she has lost four pounds from what she weighed all a few months ago.
My daughter and I visited a friend of hers, who also has diabetes, and is in the hospital, just coming out of DKA [diabetic ketoacidosis]. From what his dad describes, my daughter should have been brought to the hospital, too. How long can ketones stay up and blood sugar be elevated before you panic?
The simple answer to your question is that high ketone levels are bad for the body. However, as long as your daughter is awake, drinking plenty of fluids and not vomiting, the problem can almost always be handled by giving increased doses of insulin by the normal route. When things go beyond that and everything is vomited, then only hospital treatment will work.
The real issue is how your daughter gets into this state in the first place, and you hit the nail on the head in your description of her missing insulin. This is almost certainly happening a lot more than she admits. Is she trying to lose weight? Ask her about how she feels about having diabetes. Most teenagers go through a tough phase of denial, and it can be hard to tide them over. Frankly acknowledging that it's tough to manage is a good start, and it's encouraging that you at least know that she's missing some shots.
Original posting 7 Dec 2000
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.